Thunderstorm Wind, Salt Lake
- When
- July 4, 2:36 PM MST
- Where
- Salt Lake County, Sandy City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 40.583, -111.883
Shingles blown off a roof, numerous small branches down
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 4, 1:40 PM MST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT TUE JUL 4 2006
.SYNOPSIS...A STORM SYSTEM WILL SLOWLY LIFT NORTH ACROSS THE STATE
TONIGHT THROUGH WEDNESDAY MORNING. MOISTURE WILL REMAIN IN PLACE
OVER THE AREA THROUGH THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...UPPER LOW BECOMING INCREASINGLY WELL DEFINED OVER WEST
CENTRAL UT THIS AFTERNOON IN IR/VIS IMAGERY. PLUME OF MOISTURE
EXTENDS ACROSS MUCH OF THE FORECAST AREA...WITH AXIS OF 50 PLUS DEW
POINTS EXTENDING ACROSS WESTERN/CENTRAL UTAH. REGION OF SUBSIDENCE
SPREADING ACROSS FAR SOUTHWESTERN UT EARLY THIS AFTERNOON SHOULD
ALLOW ATMOSPHERE TO FINALLY BEGIN TO DESTABILIZE ACROSS THIS AREA.
WILL HOLD ONTO FLASH FLOOD WATCH FOR SOUTHERN/CENTRAL UTAH AS CELLS
MAY STILL DEVELOP IN REGION OF CLEARING ACROSS THIS AREA. ANY CELLS
WHICH DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL.
FURTHER NORTH CONVECTION FIRED AS EXPECTED OVER THE WASATCH
PLATEAU/UINTAS...AND IS CURRENTLY DEVELOPING ALONG THE SPINE OF THE
WASATCH...AROUND PERIPHERY OF MID LEVEL CLOUD DECK ACROSS CENTRAL
UT. STORM PROPAGATION VECTORS BRING THIS ACTIVITY INTO THE WASATCH
FRONT THIS EVENING. ADDITIONALLY...AS UPPER LOW CONTINUES TO DRIFT
NORTHWARD WILL LIKELY SEE ADDITIONAL SHOWERS/THUNDERSTORMS FILL IN
OVERNIGHT ACROSS MUCH OF CENTRAL AND NORTHERN UT. HAVE GONE AHEAD
AND RAISED POPS ACROSS THE NORTH TONIGHT INTO LIKELY CATEGORY FOR
MOST AREAS. GIVEN AVAILABLE MOISTURE HEAVY RAIN WILL BE POSSIBLE
WITH ANY CELLS WHICH DEVELOP...HOWEVER SOUTHEASTERLY TO EASTERLY
FLOW SHOULD KEEP CELLS MOVING SUFFICIENTLY TO MITIGATE MORE THAN IN
ISOLATED FLASH FLOOD THREAT ACROSS THE NORTH TONIGHT.
18Z NAM IS TRENDING TOWARD 12Z GFS WITH REGARDS TO TIMING OF UPPER
LOW LIFTING NORTH INTO ID...WITH CENTER OF CIRCULATION IVOF SNAKE
RIVER VALLEY BY 18Z WEDNESDAY. BEST THREAT FOR PRECIPITATION MAY
ACTUALLY COME WEDNESDAY MORNING ACROSS NORTHERN UT...WITH DRY AIR
SPREADING INTO THE AREA BY LATE AFTERNOON.
MODELS CONTINUE TO HOLD ONTO MOISTURE ACROSS THE REGION THROUGH THE
REMAINDER OF THE WEEK...WITH PERHAPS ANOTHER SURGE OF MOISTURE INTO
THE AREA THURSDAY AND FRIDAY. HAVE INCLUDED CHANCE POPS MAINLY FOR
SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA DURING THIS TIME
FRAME.
&&
.HYDROLOGY...ABUNDANT MOISTURE REMAINS IN PLACE ACROSS THE REGION
THIS AFTERNOON. CLEARING ACROSS SOUTHERN UTAH MAY ALLOW FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAINFALL ACROSS THE WATCH AREA THIS EVENING. WILL HOLD ONTO THE
FLASH FLOOD WATCH THROUGH THE EVENING HORUS ACROSS CENTRAL AND
SOUTHERN UT. OTHERWISE CELLS DEVELOPING ACROSS NORTHERN UT WILL HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN AS WELL.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE WASATCH
WILL IMPACT KSLC THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING HOURS. THE PRIMARY THREAT WILL BE GUSTY OUTFLOW
WINDS...HOWEVER CEILINGS MAY BRIEFLY FALL BELOW 6000 FT WITHIN
HEAVIER PRECIPITATION. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO SPREAD NORTH ACROSS THE AREA OVERNIGHT...AND WILL LIKELY
IMPACT THE TERMINAL AT TIMES THROUGHOUT THE OVERNIGHT HOURS.
&&
.FIRE WEATHER...MID LEVEL CIRCULATION FROM SOUTHWEST UTAH EXTENDS
ACROSS SOUTHERN NEVADA AND WILL BE THE KEY PLAYER FOR WETTING RAINS
NEXT 24 TO 36 HOURS. THIS IS LIFTING NORTH PAST SEVERAL HOURS. NORTH
OF THIS MID LEVEL FLOW FROM EAST TO SOUTHEAST AND DIURNAL HEATING IS
WORKING ON MOISTURE AND UNSTABLE AIR MASS SO CONVECTION IS
INCREASING RAPIDLY OVER CENTRAL AND NORTHEAST UTAH MOUNTAINS. SOME
OF THIS ACTIVITY WILL DRIFT WEST ACROSS THE NORTHERN VALLEYS NEXT
SEVERAL HOURS. MEANWHILE MAIN CIRCULATION OVER SOUTHWEST UTAH
CONTAINS EMBEDDED THUNDERSTORMS AND WILL CONTINUE TO LIFT ACROSS THE
WESTERN DESERTS...WHILE AN ADDITIONAL SMALLER DISTURBANCE OVER
SOUTHERN NEVADA LIFTING INTO SOUTHWEST UTAH THIS EVENING. MAIN
SYSTEM FORECAST TO CONSOLIDATE AND SETTLE OVER FAR NORTHWEST UTAH
LATE TONIGHT AND THEN OPEN ON WEDNESDAY CAUSING THE FLOW TO VEER TO
SOUTHWEST. THIS ALL MEANS GOOD FORCING AND INGREDIENTS IN PLACE FOR
WIDESPREAD SURFACE BASED AND ELEVATED CONVECTION AND WETTING RAINS
FOR MUCH OF THE DISTRICT...WITH LOTS OF LIGHTNING. BROUGHT HUMIDITY
IN GRIDS UPWARDS TONIGHT THROUGH WEDNESDAY NIGHT.
18Z NAM-WRF AND 12Z GFS LIFT THE UPPER TROUGH OUT BY WEDNESDAY
AFTERNOON CAUSING NVA SUBSIDENCE TO WORK INTO NORTHWEST UTAH.
MUCH MORE STABLE IN THE CENTRAL AND NORTH THURSDAY WITH ONLY
ISOLATED MOUNTAIN CELLS...BUT SCATTERED IN THE EAST AND FAR SOUTH.
MOISTURE MAY RETURN NORTHWARD BY FRIDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH NOON TO MIDNIGHT TODAY CENTRAL AND SOUTHERN
UTAH ZONES 010-012>014-016>020.
WY...NONE.
&&
SEAMAN/TARDYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 415 AM MDT TUE JUL 4 2006 UTZ012>014-016>021-051300- CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS- SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL- 415 AM MDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN UTAH. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS POSSIBLE ACROSS SOUTHWEST UTAH THIS AFTERNOON AND THIS EVENING. ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE WIDESPREAD AND HEAVIER DURING THE AFTERNOON AND EVENING. A VERY MOIST AIRMASS IS IN PLACE OVER CENTRAL AND SOUTHERN UTAH AND THUNDERSTORMS TODAY MAY LEAD TO FLASH FLOODING...ESPECIALLY IN AREAS PRONE TO EXCESSIVE RUNOFF... SUCH AS SLOT CANYONS AND NORMALLY DRY WASHES. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MOST OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A THREAT FOR HEAVY RAINFALL AND RESULTANT FLASH FLOODING WILL DECREASE FOR WEDNESDAY THROUGH THE WEEKEND. HOWEVER...ISOLATED FLASH FLOODING IS STILL POSSIBLE...MAINLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ001>011-015-WYZ021-051300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-WEST CENTRAL UTAH-SOUTHWEST WYOMING- 415 AM MDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND WEST CENTRAL UTAH...AS WELL AS EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE OUTLOOK AREA...MOST NUMEROUS FOR SOUTHERN SECTIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL INCREASE WEDNESDAY ACROSS THE OUTLOOK AREA...WITH LOCAL FLASH FLOODING POSSIBLE. DRIER AIR IS EXPECTED TO SPREAD ACROSS THE AREA THURSDAY THROUGH THE UPCOMING WEEKEND...RESULTING IN A DECREASING THREAT OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GIBSON
The Salt Lake City radar (KMTX), 89 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Shingles blown off a roof, numerous small branches down
large hail at Parleys Summit
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525003, 5525002, 5525004.